Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Wichita, KS

July 24, 2004Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 24, 2004, 7:42 AM CDT for Marion County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 7:42 AM CDT (12:42 UTC)
Expired
Jul 24, 2004, 11:45 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Marion County, KS

The radar

The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 241246
FFWICT
KSC115-241645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
742 AM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS

* UNTIL 1145 AM CDT

* AT 740 AM CDT...A TRAINED WEATHER SPOTTER REPORTED NUMEROUS ROADS 
CONTINUED TO BE IMPASSIBLE DUE TO HIGH WATER IN SOUTHERN MARION 
COUNTY, ESPECIALLY NEAR PEABODY AND HILLSBORO.  INDIGO ROAD SOUTH OF 
HILLSBORO HAD WATER OVER THE ROAD.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.

REPEATING...A FLASH FLOOD WARNING HAS BEEN REISSUED FOR MARION COUNTY
UNTIL 1145 AM CDT.

LAT...LON 3839 9687 3812 9687 3811 9713 3819 9715
      3819 9732 3837 9732

$$

/KETCHAM

NNNN
1 follow-up statement
000 
WGUS73 KICT 241449
FFSICT
KSC115-241645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
945 AM CDT SAT JUL 24 2004

...A FLASH FLOOD WARNING CONTINUES FOR MARION COUNTY UNTIL 1145 AM
CDT...

AT 945 AM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAINS HAD ENDED ACROSS THE AREA. HOWEVER SCATTERED AREAS
OF LIGHT TO MODERATE RAIN WILL CONTINUE INTO MIDDAY. ADDITIONAL
RAINFALL SHOULD BE LIGHTER, AVERAGING AROUND ONE-QUARTER OF INCH.

AT 941 AM CDT LAW ENFORCEMENT REPORTED THAT WATER LEVELS WERE
BEGINNING TO RECEDE ACROSS THE PEABODY AREA. HOWEVER, MOST RURAL
ROADS REMAIN COVERED WITH HIGH WATER ACROSS THE COUNTY.

EXCESSIVE RUNOFF FROM THE EARLY MORNING STORMS WILL CONTINUE TO 
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...ROADS AND AREAS WITH 
POOR DRAINAGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3849 9687 3811 9692 3812 9713 3818 9715
      3819 9735 3850 9735

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:05 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 24, 4:05 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT SAT JUL 24 2004

.DISCUSSION...

FCST FOCUS: CONTD FLOODING OVER PRIMARILY AREAS ALONG & EAST OF MARION,
BUTLER & COWLEY COUNTIES TODAY.

TODAY:
PRONOUNCED, FILTHY RICH MSTR CONVERGENCE SFC-850MB COUPLED W/ SUBTLE 300
MB DIRECTIONAL DIVERGENCE DICTATES XTNDG FLOOD WATCH FOR AREAS ALONG, &
E, OF MARION, BUTLER & COWLEY COUNTIES THRU 4 PM WHERE THE ABOVE AIRMASS
CHARACTERISTICS POSITIONED. MSTR-LADEN NE SFC-850MB COMP WL LEAVE THER-
MOMETERS SPINNING THEIR WHEELS W/ RECORD COOLEST MAXES LKLY TO BE SET
@ KRSL & KSLN. (DUE TO TECHNICAL DIFFICULTIES KRSLS MAY NOT ACTUALLY BE
REALIZED BUT NEIGHBORS @ KGBD & KHYS MAY STRONGLY HINT AT SUCH AN OCCUR-
ENCE.)

TNGT:
BEST SHOT FOR SHRA TICKETED FOR SE KS WHERE SFC-850MB WRAP-ARND QUITE
PRONOUNCED. THEREFORE INCRD POPS ACRS SE KS CONSIDERABLY (=>60-80%) W/
EMPHASIS ON 7PM-12MIDNGT PERIOD. RECORD LOWS IN JEOPARDY AT BOTH KRSL &
KICT (58F & 60F RESPECTIVELY W/ KRSLS AGN DEPENDENT UPON ASOS RETURNING
TO SERVICE). MAGNITUDE OF STRATOCUMULUS TO PLAY PIVOTAL ROLE IN WHETHER
OR NOT THESE MINS ARE REACHED.

SUN:
A FEW STRAGGLER -SHRA MAY LINGER OVER FAR SE KS IN MRNG WHERE NO DOUBT
CLOSER TO DEPARTING WEAK 850-MB LOW MOVG E OVER SRN MO & NRN AR. CLOUD
TRENDS TO BE WATCHED CLOSELY AS MAXESLL NO DOUBT HINGE ON DEGREE OF
BREAKAGE IN AFTN AS 850-MB HIGH SETTLING SE INTO NEBRASKA INCRS INFLU-
ENCE LATE IN AFTN. FCST SNDGS (SPCLY THOSE BELONGING TO ETA) STRONGLY
HINT AT CWA BEING OVERCAST THROUGHOUT THE DAY. MAGNITUDE & DEPTH OF UP-
SLOPE ASSOCD W/ DEPARTING 850-MB LOW SEEMS TO WARRANT KEEPING ALL AREAS
CLOUDY FOR TIME BEING.

SUN NGT-TUE:
QUIET WX SLATED ALL AREAS AS WRN U.S. UPR RIDGING INCRS INFLUENCE.

TUE NGT-WED:
NEXT SHOT FOR TSRA SCHEDULED TO ARRIVE (MORE SO CNTRL KS) AS MID-UPR S/W
SURGING E OVER NW KS TO INDUCE SUFFICIENT LIFT ON MSTR MIGRATING N ACRS
CWA. GREATEST SFC-850MB CONVERGENCE APRS TO TARGET NEBRASKA & THEREFORE
HAVE ASSIGNED HIGHEST POPS (35%) TO NRN CORRIDOR BOTH TUE NGT & WED.

ISC: SGF.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  58  78  57 /  80  50   0   0
HUTCHINSON      69  57  79  55 /  60  40   0   0
NEWTON          69  57  78  56 /  70  40   0   0
ELDORADO        70  58  77  57 /  90  60   0   0
WINFIELD-KWLD   71  59  78  57 /  90  60   0   0
RUSSELL         67  54  78  53 /  40  10   0   0
GREAT BEND      68  55  79  54 /  40  20   0   0
SALINA          68  56  77  54 /  60  30   0   0
MCPHERSON       68  56  78  55 /  60  40   0   0
COFFEYVILLE     72  61  75  58 / 100  80  30   0
CHANUTE         71  59  74  57 / 100  80  20   0
IOLA            70  59  74  57 / 100  80  20   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM EARLY THIS MORNING
THRU LATE THIS AFTERNOON FOR ALL OF SOUTHEAST KANSAS.

&&

4/ES
Hazardous weather outlook, Jul 24, 5:30 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT SAT JUL 24 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CDT SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS PERSISTING OVER SOUTHEAST KANSAS WILL CAUSE FLOODING
TODAY, ESPECIALLY ALONG CREEKS AND STREAMS, POOR DRAINAGE AND LOW-LYING
AREAS. A FLOOD WATCH HAS BEEN EXTENDED FOR COUNTIES FROM MARION, BUTLER,
AND COWLEY EAST THRU 5 PM.

SHOWERS WILL CONTINUE TONIGHT OVER PRIMARILY SOUTHEAST KANSAS AND MAY
CAUSE FURTHER FLOODING. THE GREATEST CHANCES FOR FLOODING WOULD OCCUR IN
ALLEN, NEOSHO, AND LABETTE COUNTIES. RESIDENTS IN THESE THREE COUNTIES
SHOULD LISTEN FOR LATER STATEMENTS REGARDING FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS APPEARS SCHEDULED FROM TUESDAY NIGHT
THRU WEDNESDAY NIGHT, WITH THE GREATEST PROBABILITY TARGETING CENTRAL
KANSAS WHERE A FEW THUNDERSTORMS MAY ACHIEVE SEVERITY. RESIDENTS OF
CENTRAL KANSAS ARE ENCOURAGED TO LISTEN FOR SUBSEQUENT OUTLOOKS,
ESPECIALLY THOSE ISSUED EARLY MONDAY AND TUESDAY MORNINGS, REGARDING
SEVERE THUNDERSTORM POTENTIAL FOR THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

ES

In the hours before

Local storm report, Jul 24, 1:47 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
147 AM CDT SAT JUL 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      3 W TOWANDA             37.80N 97.05W
07/24/2004                   BUTLER             KS   LAW ENFORCEMENT

            WATER OVER BUTLER ROAD NEAR PARELLEL.

1235 AM     FLASH FLOOD      1 W BENTON              37.79N 97.13W
07/24/2004                   BUTLER             KS   AMATEUR RADIO

            WATER OVER BUTLER ROAD JUST SOUTH OF HIGHWAY 254.

&&

KETCHAM
Local storm report, Jul 24, 3:26 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
326 AM CDT SAT JUL 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0254 AM     FLASH FLOOD      3 N PEABODY             38.21N 97.11W
07/24/2004                   MARION             KS   LAW ENFORCEMENT

            NIGHTHAWK ROAD AT 120TH STREET IMPASSIBLE.

&&

KETCHAM
Local storm report, Jul 24, 6:36 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CDT SAT JUL 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      5 N MARION              38.42N 97.02W
07/24/2004                   MARION             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT WAS WORKING AN ACCIDENT DUE TO WATER OVER
            THE ROADWAY AT REMINGTON AND 240TH.

&&

BOWMAN
Local storm report, Jul 24, 6:40 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
640 AM CDT SAT JUL 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      2 E HILLSBORO           38.35N 97.17W
07/24/2004                   MARION             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WATER OVER THE ROADWAY AT 190TH
            AND KANZA. COOP OBSERVER REPORTED 5.06 INCHES OF RAIN IN
            24 HOURS AT HILLSBORO.

&&

BOWMAN
Local storm report, Jul 24, 7:33 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT SAT JUL 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            MCPHERSON               38.37N 97.66W
07/24/2004                   MCPHERSON          KS   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADWAYS CONTINUE TO BE FLOODED.

&&

BOWMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:55 PM CDTFlash Flood WarningICTButler6 hr
Jul 24, 2:56 AM CDTFlash Flood WarningICTMarion6 hr
Jul 24, 3:57 AM CDTFlash Flood WarningICTButler3 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.